MAUDE Adverse Event Report: DAVOL INC., SUB. C.R. BARD, INC. MODIFIED KUGEL PATCH; SURGICAL MESH

DAVOL INC., SUB. C.R. BARD, INC. MODIFIED KUGEL PATCH; SURGICAL MESH
Model Number 0115808
Medical Device Problem Codes Defective Device (2588); Material Deformation (2976); Patient Device Interaction Problem (4001)
Health Effect - Clinical Codes Abscess (1690); Unspecified Infection (1930); Pain (1994); Disability (2371)
Date of Event 05/18/2007
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Currently, it is unknown to what extent the device may have caused or contributed to the reported event.To date no medical records have been provided.Based on the information provided, it is alleged the patient experienced infection, the warning section of the instructions-for-use states "if an infection develops, treat the infection aggressively.The prosthesis may not have to be removed.An unresolved infection, however, may require removal of the prosthesis.¿ without a lot number a review of the manufacturing records could not be conducted.If additional event and/or evaluation information is obtained, a follow up mdr will be submitted.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.H3 other text : not returned to manucfacturer.
 
Event or Problem Description
The following was reported to davol by the patient's attorney: (b)(6) 2006 - the patient underwent an abdominal surgery for a right inguinal hernia repair, a modified kugel patch was implanted to repair the hernia.(b)(6) 2007 - the patient underwent surgery to have an exploratory laparotomy, drainage of pelvic abscess and to remove the allegedly infected mesh.The attorney alleges the patient's hernia repair surgery failed, resulting in much pain, doctor visits, subsequent procedure and was injured seriously and permanently.
 
Additional Manufacturer Narrative
Currently, it is unknown to what extent the device may have caused or contributed to the reported event.To date no medical records have been provided.Based on the information provided, it is alleged the patient experienced infection, the warning section of the instructions-for-use states "if an infection develops, treat the infection aggressively.The prosthesis may not have to be removed.An unresolved infection, however, may require removal of the prosthesis.¿ without a lot number a review of the manufacturing records could not be conducted.If additional event and/or evaluation information is obtained, a follow up mdr will be submitted.Addendum: this supplemental emdr is submitted to document additional information provided.Based on the additional information received, there is no change to the initial determination, no conclusions can be made.Per the medical records review, about 1 year 2 months post implant of modified kugel patch, patient had infections, abscess thereby underwent repair with mesh removal.Per op notes, "it was obvious that there was mesh material along the lateral and anterior wall, appeared to be a bard plug (modified kugel patch)." note: section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.H3 other text : not returned.
 
Event or Problem Description
The following was reported to davol by the patient's attorney: (b)(6) 2006 - the patient underwent an abdominal surgery for a right inguinal hernia repair, a modified kugel patch was implanted to repair the hernia.(b)(6) 2007 - the patient underwent surgery to have an exploratory laparotomy, drainage of pelvic abscess and to remove the allegedly infected mesh.The attorney alleges the patient's hernia repair surgery failed, resulting in much pain, doctor visits, subsequent procedure and was injured seriously and permanently.Addendum per additional information provided: (b)(6) 2006 - patient was diagnosed with right indirect inguinal hernia thereby underwent open repair with the implant of modified kugel patch.Per operative notes, ¿an indirect inguinal hernia sac was demonstrated and reduced back into the preperitoneal space.A piece of a modified kugel patch was placed preperitoneally and spread to assure that there was no development of hernia.The tags were cut.A second piece of onlay mesh cut in teardrop configuration to reconstruct the pelvic floor was placed.The cord and the nerve were then placed through the incision in the mesh as it was placed.¿ (b)(6) 2007- patient was diagnosed with pelvic abscess with infected mesh thereby underwent open repair with removal of infected mesh.Per operative notes, ¿there was a large mass involving the entire right pelvis from the bladder out laterally and arising up out of the pelvis.Obvious purulent material came out from the mass when it was opened using large bore needle.Big abscess cavity was found.It was obvious that there was mesh material along the lateral and anterior wall, appeared to be a bard plug (modified kugel patch) and continued to pluck out all obvious mesh.¿ attorney alleges that the patient had abscess, infections, pain, emotional injuries and removal of mesh.
 
Additional Manufacturer Narrative
Currently, it is unknown to what extent the device may have caused or contributed to the reported event.To date no medical records have been provided.Based on the information provided, it is alleged the patient experienced infection, the warning section of the instructions-for-use states "if an infection develops, treat the infection aggressively.The prosthesis may not have to be removed.An unresolved infection, however, may require removal of the prosthesis.¿ without a lot number a review of the manufacturing records could not be conducted.If additional event and/or evaluation information is obtained, a follow up mdr will be submitted.Addendum #1: based on the additional information received, there is no change to the initial determination, no conclusions can be made.Per the medical records review, about 1 year 2 months post implant of modified kugel patch, patient had infections, abscess thereby underwent repair with mesh removal.Per op notes, "it was obvious that there was mesh material along the lateral and anterior wall, appeared to be a bard plug (modified kugel patch)." addendum #2: this supplemental emdr is submitted to document dhr review results.Note: section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.
 
Event or Problem Description
The following was reported to davol by the patient's attorney: (b)(6) 2006 - the patient underwent an abdominal surgery for a right inguinal hernia repair, a modified kugel patch was implanted to repair the hernia.(b)(6) 2007 - the patient underwent surgery to have an exploratory laparotomy, drainage of pelvic abscess and to remove the allegedly infected mesh.The attorney alleges the patient's hernia repair surgery failed, resulting in much pain, doctor visits, subsequent procedure and was injured seriously and permanently.Addendum per additional information provided: (b)(6) 2006 - patient was diagnosed with right indirect inguinal hernia thereby underwent open repair with the implant of modified kugel patch.Per operative notes, ¿an indirect inguinal hernia sac was demonstrated and reduced back into the preperitoneal space.A piece of a modified kugel patch was placed preperitoneally and spread to assure that there was no development of hernia.The tags were cut.A second piece of onlay mesh cut in teardrop configuration to reconstruct the pelvic floor was placed.The cord and the nerve were then placed through the incision in the mesh as it was placed.¿ (b)(6) 2007 - patient was diagnosed with pelvic abscess with infected mesh thereby underwent open repair with removal of infected mesh.Per operative notes, ¿there was a large mass involving the entire right pelvis from the bladder out laterally and arising up out of the pelvis.Obvious purulent material came out from the mass when it was opened using large bore needle.Big abscess cavity was found.It was obvious that there was mesh material along the lateral and anterior wall, appeared to be a bard plug (modified kugel patch) and continued to pluck out all obvious mesh.¿ attorney alleges that the patient had abscess, infections, pain, emotional injuries and removal of mesh.

Brand Name
MODIFIED KUGEL PATCH
Common Device Name
SURGICAL MESH
Manufacturer (Section D)
DAVOL INC., SUB. C.R. BARD, INC.
100 crossings blvd.
warwick RI 02886
Manufacturer (Section G)
BARD SHANNON LIMITED 3005636544
san geronimo industrial park
lot #1, road #3, km 79.7
humacao PR 00791
Manufacturer Contact
andrew topoulos
100 crossings blvd.
warwick, RI 02886
4018258495
MDR Report Key7089017
Report Number1213643-2017-00983
Device Sequence Number864695
Product Code FTL
UDI-Device Identifier00801741030789
UDI-Public(01)00801741030789
Combination Product (Y/N)N
Initial Reporter StateRI
Initial Reporter CountryUS
PMA/510(K) Number
K963141
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2006
Device Explanted Year2007
Reporter Type Manufacturer
Report Source Other,Consumer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/02/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/28/2010
Device Model Number0115808
Device Catalogue Number0115808
Device Lot Number43FPD512
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/13/2017
Supplement Date Received by Manufacturer09/26/2023
10/27/2023
Initial Report FDA Received Date12/06/2017
Supplement Report FDA Received Date10/18/2023
11/02/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/14/2005
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Disability; Required Intervention;
Patient Age58 YR
Patient SexMale